Advertisement

Israel Journal of Mathematics

, Volume 224, Issue 1, pp 83–103 | Cite as

Uncountable equilateral sets in Banach spaces of the form C(K)

  • Piotr KoszmiderEmail author
Article
  • 33 Downloads

Abstract

The paper is concerned with the problem whether a nonseparable Banach space must contain an uncountable set of vectors such that the distances between every two distinct vectors of the set are the same. Such sets are called equilateral. We show that Martin’s axiom and the negation of the continuum hypothesis imply that every nonseparable Banach space of the form C(K) has an uncountable equilateral set. We also show that one cannot obtain such a result without an additional set-theoretic assumption since we construct an example of nonseparable Banach space of the form C(K) which has no uncountable equilateral set (or equivalently no uncountable (1+ε)-separated set in the unit sphere for any ε > 0) making another consistent combinatorial assumption. The compact K is a version of the split interval obtained from a sequence of functions which behave in an anti-Ramsey manner. It remains open if there is an absolute example of a nonseparable Banach space of the form different than C(K) which has no uncountable equilateral set. It follows from the results of S. Mercourakis and G. Vassiliadis that our example has an equivalent renorming in which it has an uncountable equilateral set. It remains open if there are consistent examples of nonseparable Banach spaces which have no uncountable equilateral sets in any equivalent renorming but it follows from the results of S. Todorcevic that it is consistent that every nonseparable Banach space has an equivalent renorming in which it has an uncountable equilateral set.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    S. Argyros, J. Lopez-Abad and S. Todorcevic, A class of Banach spaces with few nonstrictly singular operators, Journal of Functional Analysis 222 (2005), 306–384.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    A. Avilés and P. Koszmider, A continuous image of a Radon–Nikodym compact space which is not Radon–Nikodym, Duke Mathematical Journal 162 (2013), 2285–2299.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    J. Baumgartner and O. Spinas, Independence and consistency proofs in quadratic form theory, Journal of Symbolic Logic 56 (1991), 1195–1211.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    C. Brech and P. Koszmider, On biorthogonal systems whose functionals are finitely supported, Fundamenta Mathematica 213 (2011), 43–66.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    K. Ciesielski, Set Theory for the Working Mathematician, London Mathematical Society Student Texts, Vol. 39, Cambridge University Press, Cambridge, 1997.Google Scholar
  6. [6]
    J. Elton and E. Odell, The unit ball of every infinite-dimensional normed linear space contains a (1 + ε)-separated sequence, Colloquium Mathematicum 44 (1981), 105–109.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    M. Fabian, P. Habala, P. Hajek, V. Montesinos Santalucía, J. Pelant and V. Zizler, Functional Analysis and Infinite-Dimensional Geometry, CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, Vol. 8, Springer-Verlag, New York, 2001.CrossRefzbMATHGoogle Scholar
  8. [8]
    C. Finet and G. Godefroy, Biorthogonal systems and big quotient spaces, in Banach Space Theory (Iowa City, IA, 1987), Contemporary Mathematics, Vol. 85, American Mathematical Society, Providence, RI, 1989, pp. 87–110.Google Scholar
  9. [9]
    E. Glakousakis and S. Mercourakis, Examples of infinite dimensional Banach spaces without infinite equilateral sets, Serdica Mathematical Jurnal 42 (2016), 65–88.MathSciNetGoogle Scholar
  10. [10]
    T. Kania and T. Kochanek, Uncountable sets of unit vectors that are separated by more than 1, Studia Mathematica 232 (2016), 19–44.MathSciNetzbMATHGoogle Scholar
  11. [11]
    P. Koszmider, Forcing minimal extensions of Boolean algebras, Transactions of the American Mathematical Society 351 (1999), 3073–3117.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    P. Koszmider, Banach spaces of continuous functions with few operators, Mathematische Annalen 330 (2004), 151–183.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    P. Koszmider, The interplay between compact spaces and the Banach spaces of their continuous functions, in Open Problems in Topology 2, Elsevier, Amsterdam, 2007, pp. 565–578.Google Scholar
  14. [14]
    P. Koszmider, On a problem of Rolewicz about Banach spaces that admit support sets, Journal of Functional Analysis 257 (2009), 2723–2741.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    P. Koszmider, On the problem of compact totally disconnected reflection of nonmetrizability, Topology and its Applications 213 (2016), 154–166.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    C. Kottman, Subsets of the unit ball that are separated by more than one, Studia Mathematica 53 (1975), 15–27.MathSciNetCrossRefzbMATHGoogle Scholar
  17. [17]
    K. Kunen, Set Theory, Studies in Logic and the Foundations of Mathematics, Vol. 102, North-Holland Publishing Co., Amsterdam–New York, 1980.Google Scholar
  18. [18]
    J. Lopez-Abad and S. Todorcevic, A c 0-saturated Banach space with no long unconditional basic sequences, Transactions of the American Mathematical Society 361 (2009), 4541–4560.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    S. Mercourakis and G. Vassiliadis, Equilateral sets in infinite dimensional Banach spaces, Proceedings of the American Mathematical Society 142 (2014), 205–212.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [20]
    S. Mercourakis and G. Vassiliadis, Equilateral Sets in Banach Spaces of th form C(K), Studia Mathematica 231 (2015), 241–255.MathSciNetzbMATHGoogle Scholar
  21. [21]
    I. Schlackow, Centripetal operators and Koszmider spaces, Topology and its Applications 155 (2008), 1227–1236.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    S. Shelah, On uncountable Boolean algebras with no uncountable pairwise comparable or incomparable sets of elements, Notre Dame Journal of Formal Logic 22 (1981), 301–308.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    S. Shelah, Uncountable constructions for B.A., e.c. groups and Banach spaces, Israel Journal of Mathematics 51 (1985), 273–297.MathSciNetCrossRefGoogle Scholar
  24. [24]
    S. Shelah and J. Steprans, A Banach space on which there are few operators, Proceedings of the American Mathematical Society 104 (1988), 101–105.MathSciNetCrossRefzbMATHGoogle Scholar
  25. [25]
    P. Terenzi, Equilater sets in Banach spaces, Unione Matematica Italiana. Bollettino. A Serie VII 3 (1989), 119–124.MathSciNetzbMATHGoogle Scholar
  26. [26]
    S. Todorcevic, Partitioning pairs of countable ordinals, Acta Mathematica 159 (1987), 261–294.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    S. Todorcevic, Biorthogonal systems and quotient spaces via Baire category methods, Mathematische Annalen 335 (2006), 687–715.MathSciNetCrossRefzbMATHGoogle Scholar
  28. [28]
    S. Todorcevic, Walks on Ordinals and their Characteristics, Progress in Mathematics, Vol. 263, Birkhäuser Verlag, Basel, 2007.zbMATHGoogle Scholar
  29. [29]
    H. Wark, A non-separable reflexive Banach space on which there are few operators, Journal of the London Mathematical Society 64 (2001), 675–689.MathSciNetCrossRefzbMATHGoogle Scholar
  30. [30]
    N. Weaver, Forcing for Mathematicians, World Scientific, Hackensack, NJ, 2014.CrossRefzbMATHGoogle Scholar
  31. [31]
    W. A. R. Weiss, Versions of Martin’s axiom, in Handbook of Set-theoretic Topology, North-Holland, Amsterdam, 1984, pp. 827–886.CrossRefGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2018

Authors and Affiliations

  1. 1.Institute of MathematicsPolish Academy of SciencesWarszawaPoland

Personalised recommendations